ROGER M. CASS, M.D.
To the editor: The adult respiratory distress syndrome has been associated with various diseases, injuries, and several drugs (1, 2). Our patient experienced three episodes of this syndrome, each occurring 5 to 6 hours after the ingestion of a single trimethoprim-sulfamethoxazole tablet.
An 81-year-old woman awoke with the sudden onset of chills, cough, and rapidly worsening dyspnea 5 hours after ingesting one 160/800-mg trimethoprim-sulfamethoxazole tablet. She had a cigarette smoking history of 20 pack-years. Her temperature was 38.5 °C, and she was in severe respiratory distress with bilateral crackles. Her leukocyte count was 23 500/mm3; her arterial blood pH was
Learn more about subscription options.
Register Now for a free account.
CASS RM. Adult Respiratory Distress Syndrome and Trimethoprim-Sulfamethoxazole. Ann Intern Med. 1987;106:331. doi: 10.7326/0003-4819-106-2-331_1
Download citation file:
Published: Ann Intern Med. 1987;106(2):331.
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only